Who is Dr. John Tang?

  •  
  •  
  •  

Nutrient Deficiencies Brought on by Medications


Posted by February 27th, 2017 in Wellness

fighting nutritional deficiency

A little known fact that is starting to get some recognition in the medical world is that common medications can cause a depletion of key nutrients in the body. Some examples of medications that cause this adverse effect are:

  • Diuretics, which can deplete the body of magnesium and zinc.
  • Proton Pump inhibitors can cause calcium depletion.
  • Antacids, which can cause depletions in iron, zinc, and calcium.
  • Antibiotics, which can lower levels of calcium, B vitamins, and magnesium.
  • Cholesterol medications, which can have an adverse effect on CoQ10 levels.

While there are several potential nutritional deficiencies possible when a patient is taking various medications, some of the most important ones to look out for are highlighted below.

Proton pump inhibitors (omeprazole, esomeprazole, pantoprazole, lansoprazole, dexlansoprazole, rabeprazole)

Proton pump inhibitors are used to reduce the amount of acid in the stomach, reduce the amount of acid reflux, and used in the treatment of ulcers. While they have several positive benefits for the patient, Proton pump inhibitors can have the negative effect of causing several vitamin and nutrient deficiencies. Some of the more prevalent vitamin deficiencies that are found in patients that take proton pump inhibitors are vitamin B12, calcium, folic acid, magnesium, iron, and zinc.

PPI can also affect the digestion of protein into amino acids, which is is vastly important for the body’s everyday function. In addition, it depletes the body of the stomach acid necessary to defend itself against a multitude of infections like H.Pylori, C. difficile, and aerobic organisms that cause pneumonia, There also has been an association of Lansoprazole lowering the platelet count (thrombocytopenia).

Patients who take a Proton Pump inhibitor (PPI) for a year or longer can actually become up to two and a half times more likely to suffer from a hip fracture. One of the main reasons for this is that the PPI will reduce both calcium and Vitamin D absorption, and this can affect bone health. When it comes to a vitamin B12 deficiency, patients can suffer from symptoms such as anemia and fatigue, or it can become more serious with conditions such as nerve damage, dementia, or psychiatric problems. If a patient is taking a PPI, it is important to monitor levels of important nutrients in the body and add supplementation where necessary.

Antibiotics

Antibiotics work by removing bacteria from the body. While taking antibiotics are necessary to reestablish health and wellbeing, they can also create vitamin and nutritional deficiencies since they are not often to distinguish between what bacteria is unwanted by the body, and what bacteria is important for normal bodily function. Antibiotics are known to lower levels of not only calcium, B vitamins, iron, zinc, and magnesium, but also good bacteria in the body such as lactobacillus. Destroying the good bacteria can decrease Vitamin K which leads to easy bruising. In addition, having these deficiencies can lead to situations such as anemia, fatigue, hair loss, or even heart or blood pressure irregularities. If a patient is put on antibiotics, it makes sense for that patient to supplement nutrition during the length of taking the antibiotics, as well as after the treatment is complete to replenish the body of what became deficient as a result of antibiotic use.

Blood Pressure medications and vitamin deficiencies

If you take blood pressure medication, you should be aware of four major deficiencies that are possible. Beta blockers (Inderal, Lopressor, Carvedilol) are known to deplete CoQ10 which can cause muscle aches and fatigue (see below) Diuretics (Lasix, Hydrochlorothiazide) reduce blood pressure by lowering the volume thereby flushing out potassium and magnesium which can cause leg cramps, fatigue, bone loss, and many more.  Ace Inhibitors (Lisinopril, monopril, captopril) are known to decrease zinc. Having low zinc can weaken the immune system, impair wound healing, affect taste and smell, and cause sexual dysfunction. For this reason, anyone taking blood pressure medication is urged to pay close attention to the levels of these important nutrients in their body.

Cholesterol medications and nutrient deficiencies

While the list above is certainly not exhaustive, there is one particular medication that causes a depletion of a very important nutrient that many do not realize they have a deficiency of. Cholesterol medications can have an adverse effect on the body’s supply of CoQ10, a vital nutrient that has a whole host of responsibilities within the body. CoQ10 is found in every cell of the body and is responsible for cell growth and cellular energy maintenance. It is also known for having antioxidant properties, and can remove free radicals and harmful molecules from the body.

Cholesterol medications directly affect a certain pathway in the body for the production and utilization of CoQ10. This results commonly in muscle aches and pain particularly in the thighs and shoulders. (myalgias).  In addition, patients may experience fatigue, muscle weakness and clumsiness, forgetfulness and mental confusion. In patients with weakened hearts, it can affect the heart, particularly decreasing the pumping action needed to push blood and oxygen.

Medication is not the only risk of a CoQ10 Depletion

CoQ10, while a naturally occurring nutrient, is produced less and less as we age. While someone taking cholesterol drugs would want to be especially aware of a potential CoQ10 deficiency, the reality is that anyone over the age of 40 is at risk for a deficiency. Common noticeable side effects related to a CoQ10 deficiency include fatigue, muscle weakness, aches and pains, forgetfulness, shortness of breath, or mental confusion. Patients noticing any of these symptoms are urged to have a blood test to determine whether there is a deficiency that needs to be addressed.

Adding CoQ10 into your diet

If you are taking cholesterol medications and believe your CoQ10 levels may be depleted, there are several ways to get more of this wonder nutrient into your system. First of all, you can always add in naturally occurring CoQ10 into your diet by choosing foods high in this nutrient. CoQ10 can be naturally found in organ meats such as liver or kidneys. It can also be found in plant based foods such as cauliflower and broccoli. Legumes also have a generous supply of CoQ10, with peanuts and soybeans topping the list of non-animal based sources of CoQ10.

You can also add CoQ10 through supplementation.There are a variety of companies that make CoQ10 and it is important to get CoQ10 from a trusted source because not all CoQ10 supplements are the same.

Blood Testing for Nutrient Deficiencies

For patients who are concerned that they may have a nutrient deficiency of CoQ10, or any other important nutrient, there is now a way to get a definitive answer. Thanks to labs such as Spectracell, patients can get a simple blood test and find out any nutrient deficiencies that may be present. Spectracell specializes in Micronutrient testing, where they test for 35 different vitamins and minerals needed by the body. The great news about Spectracell is that your insurance may cover all or part of the cost. We highly recommend that anyone concerned about a potential nutrient deficiency consider this blood test.

For patients who would like to learn more about micronutrient deficiencies, as well as their effect on the body’s function, we would invite you to call our office here at 408-740-5320. We can discuss ways in which we can help you take care of your health through nutrient supplementation as well as answer any questions you may have about CoQ10 or blood testing specifically. Please give us a call today.

 

Let the transformation begin...

Request Info